Missed Pills and Early Period

QUESTION

Dear Midwife,
I had intercourse two days ago, and now my period came two weeks early. It lasted for 6 days, which is not normal for me and it has a unusual dark color to it, could that be a sign of anything? Also two weeks ago I had intercourse with no condoms. I used the pill for three days then quit. Could this be a reason why my period is acting up?

ANSWER

Yes, not using the pills as directed can affect your pattern of bleeding. It sounds like a trip to the person who prescribed the pills is in order to make sure that everything is ok.

-- Cynthia, CNM

Cynthia Flynn

Cynthia Flynn, CNM. PhD, is the General Director of the Family Health and Birth Center which provides prenatal, birth, postnatal, gynecological and primary health care to underserved women and their families in Washington, D.C. Recently Cynthia served as Associate Professor of Nursing at Seattle University. There she not only taught, but remained in full scope clinical midwifery practice at Valley Medical Center where she cared for pregnant and birthing women, and practices well-woman gynecology, family planning, and treatment of sexually transmitted diseases.

Cynthia founded Columbia Women's Clinic and Birth Center, where she took care of pregnant women and infants up to two weeks of age and attended both birth center and hospital births. Before Cynthia earned her CNM, she worked as a registered nurse in labor and delivery and postpartum and is a certified Doula and Doula trainer.